Signs and Risks of Snorting Adderall
Adderall is a combination of amphetamine and dextroamphetamine that is available in immediate-release (IR) or extended-release (ER) formulations. The U.S. Food and Drug Administration (FDA) has issued warnings regarding the possible dangerous side effects of the drug, including the potential for a life-threatening overdose when the medication is not taken as prescribed.
Adderall may be abused by taking it without a medical need, for recreational purposes, taking more of the dosage than prescribed, or by altering the drug to use in a way other than intended.
The Drug Enforcement Administration (DEA) categorizes Adderall as Schedule II since it has a high potential for abuse, diversion, and addiction, even though it does have legitimate medical uses as well. Abusing Adderall in any manner can be dangerous. The Drug Abuse Warning Network (DAWN) reported that in 2011, more than 17,000 people sought emergency department (ED) treatment for a negative reaction to an amphetamine-dextroamphetamine medication.
Adderall OverdoseOne of the major potential dangers of snorting or abusing Adderall is overdose, which can lead to coma, brain damage, or even death. The stimulant nature of the amphetamine in Adderall serves to raise heart rate, blood pressure, body temperature, and respiration rates, and it makes changes to brain chemistry related to pleasure, appetite, sleep functions, energy levels, and concentration abilities.
When it is taken necessarily for medical reasons and working as prescribed, Adderall can help people focus, combat hyperactivity, and help balance some of the chemicals in the brain that are negatively affected by ADHD. When abused, the functions of the central nervous system may be increased to hazardous levels.
Adderall tablets or capsules are often crushed and then snorted for a more rapid “high. Crushing and then snorting Adderall medication that has an extended-release format, like Adderall XR, bypasses the way the drug is supposed to be slowly released in set doses over a set period of time. Instead, it sends the entire amount of the drug into the bloodstream at once. The brain may be overwhelmed by the amount of Adderall suddenly in its system and may not be able to safely break down the drug. Seizures, racing heart rate, hypertension, fever, severe confusion, and psychosis may be side effects of Adderall overdose, and these can result in stroke, heart attack, or death without swift medical treatment. Mixing other drugs or alcohol with Adderall only increases the risks.
Close to 30,000 Americans died from a prescription drug overdose in 2014, as published by the National Institute on Drug Abuse (NIDA).
Other Potential Dangers of Snorting Adderall
In addition to the high risk for an unintentional overdose, there are many other hazards specific to snorting Adderall, such as damage to the nasal and sinus cavity, respiratory infections, and lung damage.
Other side effects of Adderall abuse may include:
- Trouble sleeping
- Loss of appetite and weight loss
- Dry mouth
- Chest pain
- Stomach pain
- Nausea and/or vomiting
- Changes in sex drive or sexual dysfunction
- Racing heart rate
- Fast breathing
- Blurred vision
- Itching or rash
- Numbness in extremities
- Increased aggression and hostility
- Hallucinations or delirium
- Panic attacks or paranoia
- Potential damage to brain functions involving learning and memory
This is when dependence has formed. When the drug is then removed or its use is stopped, uncomfortable withdrawal symptoms, like depression, fatigue, insomnia, difficulties concentrating or thinking clearly, memory issues, tremors, and anxiety, may occur. Oftentimes, withdrawal symptoms are the opposite experience of an Adderall “high.” Drug cravings and the desire to avoid withdrawal symptoms may translate into drug-seeking behaviors and compulsive Adderall abuse. Snorting Adderall may lead to an increased risk for developing an addiction to the drug, NIDA reports, as it sends the drug more quickly into the brain, thus creating the chemical changes more rapidly than swallowing the drug may.
Regular abuse of Adderall can actually alter the way these natural brain chemicals are produced and how they flow through the central nervous system, creating an imbalance that only the drug can then rectify.
More on the Dangers of Snorting, Shooting, or Smoking, Drugs
Spotting Adderall Abuse
The National Survey on Drug Use and Health (NSDUH) published that in 2013, close to 1.5 million Americans aged 12 and older abused a prescription stimulant drug like Adderall at the time of, or in the month leading up to, the survey. Adderall abuse or addiction is associated with the following:
- Prescription bottles in belongings or trash even if there is no medical need for the drugs
- Going through prescriptions for Adderall faster than necessary
- Seeking out a prescription when it isn’t needed by manufacturing symptoms or “doctor shopping” (asking multiple doctors for the same prescription)
- Evidence of powder on clothes, the face, or around the nose and mouth
- Cutting, or drug-crushing, tools
- Snorting paraphernalia, such as razor blades, mirrors, straws, rolled-up dollar bills, and pen cases
- Unpredictable mood swings, from euphoric, focused, and energetic to depressed, violent, and anxious
- Significant weight loss and change in appetite levels
- Decline in physical appearance
- Drop in grades or trouble at work
- Potential financial strain due to spending money on Adderall
- Increased risky behaviors and drug use despite negative consequences
- Lack of interest or involvement in things not involving Adderall
- Social isolation or withdrawal and trouble with interpersonal relationships
- Increased secrecy
- Possible run-ins with law enforcement or legal troubles
- Unreliability and an inability to consistently keep up with obligations
- Drastic changes in sleeping habits, swinging from being awake for long periods of time to then “crashing” for hours or more
Adderall, when used as prescribed, may be beneficial for individuals battling ADHD; however, when snorted and used outside of a medicinal purpose, it can be dangerous. Abuse of Adderall can potentially cause a life-threatening overdose or other medical complications, and lead to addiction.